Alert archive / Nebraska / Flash Flood Warnings in 2008
Flash Flood Warning 63, NWS Hastings, NE
NWS Hastings, NE issued this flash flood warning at Jul 9, 2008, 4:33 PM CDT for Fillmore County, Hamilton County, York County, Nebraska. It was in force for 6 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 9, 2008, 4:33 PM CDT (21:33 UTC)
- Expired
- Jul 9, 2008, 10:30 PM CDT
- In force
- 6 hr
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
- Flood severity
- None
Counties Fillmore County, NE, Hamilton County, NE, York County, NE
The radar
The Grand Island radar (KUEX), 79 km from the middle of the area, began a volume at 21:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 9, 5:25 PM CDT | FLOOD | Milligan, NE | EMERGENCY MANAGER HAD REPORT OF WATER STARTING TO WORK INTO BUILDINGS IN MILLIGAN. ALSO HAD REPORT OF WATER OVER HIGHWAY 81 BETWEEN GENEVA AND FAIRMONT. |
| Jul 9, 7:00 PM CDT | HEAVY RAIN 6.1 | 4 Ne Stockham, NE | WATER WAS ALSO OVER VARIOUS ROADS ACROSS PORTIONS OF SOUTHEAST HAMILTON COUNTY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 9.6 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 136 J/kg
- Mixed-layer CIN
- -121 J/kg
- Mixed-layer LCL
- 1414 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 34 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KGID 092133
FFWGID
NEC059-081-185-100330-
/O.NEW.KGID.FF.W.0063.080709T2133Z-080710T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HASTINGS NE
433 PM CDT WED JUL 9 2008
THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTHERN YORK COUNTY IN EAST CENTRAL NEBRASKA
NORTHEASTERN FILLMORE COUNTY IN SOUTH CENTRAL NEBRASKA
SOUTHEASTERN HAMILTON COUNTY IN SOUTH CENTRAL NEBRASKA
* UNTIL 1030 PM CDT
* AT 424 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
HEAVY RAIN FROM THUNDERSTORMS OVER THE WARNED AREA.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
HENDERSON...HAMPTON AND BRADSHAW
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
LAT...LON 4096 9782 4071 9736 4042 9737 4070 9782
4079 9806
$$2 follow-up statements
000
WGUS73 KGID 092235
FFSGID
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
532 PM CDT WED JUL 9 2008
NEC059-081-185-100330-
/O.CON.KGID.FF.W.0063.000000T0000Z-080710T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HAMILTON NE-YORK NE-FILLMORE NE-
532 PM CDT WED JUL 9 2008
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT FOR
NORTHERN FILLMORE...SOUTHERN YORK AND SOUTHEASTERN HAMILTON
COUNTIES...
AT 531 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE THUNDERSTORMS PRODUCING HEAVY RAIN OVER THE WARNED AREA.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
GENEVA...MILLIGAN...MCCOOL JUNCTION...LUSHTON...HENDERSON...HAMPTON
AND BRADSHAW.
THE EMERGENCY MANAGER IN FILLMORE COUNTY REPORTED THAT WATER HAD
STARTED TO MOVE INTO SOME BUILDINGS IN MILLIGAN. WATER WAS ALSO
REPORTED OVER HIGHWAY 81 IN BETWEEN GENEVA AND FAIRMONT IN FILLMORE
COUNTY.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
LAT...LON 4096 9782 4071 9736 4042 9737 4070 9782
4079 9806
$$000
WGUS73 KGID 100031
FFSGID
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
730 PM CDT WED JUL 9 2008
NEC059-081-185-100330-
/O.CON.KGID.FF.W.0063.000000T0000Z-080710T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HAMILTON NE-YORK NE-FILLMORE NE-
730 PM CDT WED JUL 9 2008
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT FOR
NORTHERN FILLMORE...SOUTHERN YORK AND SOUTHEASTERN HAMILTON
COUNTIES...
RADAR ESTIMATES RAINFALL AMOUNTS OF 1 TO 5 INCHES HAVE FALLEN ACROSS
PORTIONS OF NORTHERN FILLMORE...SOUTHERN YORK AND SOUTHEASTERN
HAMILTON COUNTIES. RUNOFF FROM THIS HEAVY RAINFALL WILL CAUSE AREAS
OF FLOODING...ESPECIALLY IN LOW LYING AREAS.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MCCOOL
JUNCTION...LUSHTON...HENDERSON...HAMPTON AND BRADSHAW.
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
LAT...LON 4096 9782 4071 9736 4042 9737 4070 9782
4079 9806
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this flash flood warning went out at Jul 9, 3:03 PM CDT, 1 hour 30 minutes earlier.
Area forecast discussion, Jul 9, 3:03 PM CDT, 1 hour 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 303 PM CDT WED JUL 9 2008 .SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT. FOCUS IS ON TSTMS THIS AFTERNOON AND EVENING. CONVECTION HAS FIRED EARLY TODAY ALONG A WEAK FRONTAL BOUNDARY ACROSS OUR EASTERN CWA...COMBINED WITH A MID LEVEL TROUGH MOVING THRU NORTHERN/CENTRAL NEBRASKA. LAPS DATA INDICATES SURFACE BASED CAPES ON THE ORDER OF 2500 TO 3500 J/KG WITH NO INHIBITION. STORMS HAVE BECOME SEVERE DURING THE LAST HOUR OR SO AND HAVE PRODUCED SOME HAIL...AND HAIL AND DAMAGING WINDS CONTINUE TO BE THE PRIMARY HAZARDS FROM THE STORMS THE REMAINDER OF THE AFTN AND POTENTIALLY INTO THE EVENING...HOWEVER MAIN AREA OF CONVECTION IS ACROSS OUR EASTERN ZONES. CONVECTION SHLD WIND DOWN THIS EVENING AS ANY ADDITIONAL DEVELOPMENT TONIGHT SHOULD BE FOCUSED NORTH OF OUR CWA ACROSS NORTHERN NEBRASKA. SOUTHERLY LOW LEVEL FLOW INCREASES ON THURSDAY WITH THE LEE TROUGH DEVELOPMENT. WINDS WILL INCREASE AND BE BREEZY TO WINDY DURING THE DAY...AND TEMPERATURES WILL HEAT UP INTO THE 90S FOR HIGHS. MODELS HINT AT POTENTIAL FOR CONVECTION ON THE EASTERN/SOUTHERN PERIPHERY OF OUR CWA BUT NOTHING SIGNIFICANT TO FOCUS ON IN OUR CWA AND HAVE WENT WITH A DRY FORECAST. .LONG TERM....12Z FRIDAY THROUGH THURSDAY. A COLD FRONT WILL WORK THROUGH THE CWFA FRIDAY NIGHT. STRONG WARMING AHEAD OF THE FRONT WILL SHOVE TEMPERATURES INTO THE 90S...BUT ALSO BRING VERY WARM AIR ALOFT. ANTICIPATING THAT SQUELCHING STORM DEVELOPMENT TIL THE EVENING HOURS NEAR THE FRONT...AND POSSIBLY LINGERING INTO THE SATURDAY. SEEMS THE FAR SOUTHERN SECTIONS OF THE CWFA WOULD BE THE ONLY AREA TO SEE ANY RISK FOR STORMS ON SATURDAY...AND HAVE KEPT PRECIPITATION CHANCES TO THAT AREA. AS THE FRONT CLEARS THE CWFA...SOMEWHAT DRIER AIR WILL FILTER INTO THE CWFA BY LATE SATURDAY AND SUNDAY. WHILE THIS WON/T BRING THE KIND OF DRY AIR WE SAY A COUPLE OF WEEKENDS AGO...THERE IS STILL GOOD AGREEMENT THAT DEWPOINTS WILL BE SHOVED DOWN TO THE 50S FOR SOME AREAS. THAT MAY BE OFFSET BY EVAPOTRANSPIRATION IMPACTS OF CORN ACROSS THE NEBRASKA COUNTIES...BUT STILL FAIRLY DRY FOR MID JULY. ALONG WITH THE DRY AIR IS COOLER TEMPERATURES...EVEN SLIGHTLY BELOW NORMAL. TEMPERATURES BEGIN TO WARM FROM TUESDAY THROUGH THURSDAY... BACK TO AND POSSIBLY ABOVE SEASONAL NORMALS. HAVE LEFT THE SUNDAY THROUGH THURSDAY TIME FRAME FOR NOW. SURFACE RIDGE WILL KEEP THINGS DRY THROUGH MONDAY...AND THE UPPER RIDGE STARTS TO MIGRATE EAST THERE AFTER. THAT DOES NOT MEAN SOMETHING MIGRATING THROUGH THE RIDGE OR FROM THE FRONT RANGE WON/T OCCUR...BUT NOTHING FIRM ENOUGH FOR PRECIPITATION CHANCES. THE NEXT CHANCE SEEMS TO BE ABOUT NEXT FRIDAY...WHEN THE RIDGE BREAKS DOWN AND A WEAK BOUNDARY COMES INTO THE AREA. && .PREV DISCUSSION... /ISSUED 110 PM CDT WED JUL 9 2008/ AVIATION...18Z TAF. TSTMS STARTING TO FIRE JUST TO THE EAST AND SOUTHEAST OF KGRI AND OVERALL EXPECT THIS ACTIVITY TO REMAIN OUT OF KGRI BUT DID INCLUDE A VCTS TO ACCOUNT FOR THIS. OVERALL WINDS WILL BE VARIABLE FOR MUCH OF THE TAF PERIOD BUT WILL SHIFT MORE SOUTHERLY AFTER 12Z WITH AN INCREASE IN WIND SPEEDS AS WELL. CLOUD HEIGHTS WILL BE VFR OTHER THAN AN OUTSIDE CHC OF MVFR CLOUDS FOR A BRIEF TIME WITH TSTMS AROUND THIS AFTN. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. &&
Hazardous weather outlook, Jul 9, 3:25 PM CDT, 1 hour 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 325 PM CDT WED JUL 9 2008 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 101200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 325 PM CDT WED JUL 9 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...THIS EVENING AND TONIGHT. ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS EVENING. THE STORMS WILL BE CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS OF 60 MPH. LOCALLY HEAVY RAINFALL IN EXCESSIVE OF TWO INCHES IS ALSO POSSIBLE...WHICH MAY CAUSE AREAS OF FLOODING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THUNDERSTORMS ARE POSSIBLE ACROSS PORTIONS OF THE OUTLOOK AREA FRIDAY NIGHT INTO SATURDAY...AS A COLD FRONTAL BOUNDARY MOVES THROUGH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING FOR AREAS ALONG AND NORTH OF AN ELWOOD NEBRASKA TO SUPERIOR NEBRASKA LINE. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE)
In the hours before
Local storm report, Jul 9, 2:29 PM CDT, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
229 PM CDT WED JUL 09 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM HAIL 10 N SHELBY 41.34N 97.43W
07/09/2008 E0.50 INCH POLK NE PUBLIC
0200 PM HAIL 10 NNE OSCEOLA 41.31N 97.47W
07/09/2008 E0.88 INCH POLK NE PUBLIC
0205 PM HAIL 3 NNW SILVER CREEK 41.37N 97.69W
07/09/2008 E0.75 INCH MERRICK NE PUBLIC
&&
WESELYLocal storm report, Jul 9, 2:39 PM CDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
239 PM CDT WED JUL 09 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 PM HAIL 8 N SHELBY 41.31N 97.43W
07/09/2008 M1.00 INCH POLK NE PUBLIC
&&
WESELYLocal storm report, Jul 9, 3:23 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
323 PM CDT WED JUL 09 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM HAIL 2 N OSCEOLA 41.21N 97.55W
07/09/2008 E1.00 INCH POLK NE LAW ENFORCEMENT
&&
NWSLocal storm report, Jul 9, 3:59 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
359 PM CDT WED JUL 09 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0358 PM HAIL GRESHAM 41.03N 97.40W
07/09/2008 E1.25 INCH YORK NE FIRE DEPT/RESCUE
QUARTER TO HALF DOLLAR SIZE HAIL REPORTED
&&
NWSLocal storm report, Jul 9, 4:10 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
410 PM CDT WED JUL 09 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0408 PM HAIL 2 S HENDERSON 40.75N 97.81W
07/09/2008 E0.75 INCH YORK NE TRAINED SPOTTER
&&
NWSLocal storm report, Jul 9, 4:28 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
428 PM CDT WED JUL 09 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0428 PM HAIL 1 S FAIRMONT 40.62N 97.58W
07/09/2008 E1.00 INCH FILLMORE NE PUBLIC
&&
NWSThe office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 1:43 PM CDT | Severe Thunderstorm Warning | GID | Polk | 32 min |
| Jul 9, 1:51 PM CDT | Severe Thunderstorm Warning | GID | York | 54 min |
| Jul 9, 2:03 PM CDT | Severe Thunderstorm Warning | GID | Merrick, Nance, Polk | 42 min |
| Jul 9, 2:41 PM CDT | Severe Thunderstorm Warning | GID | Fillmore, York | 64 min |
| Jul 9, 2:47 PM CDT | Flash Flood Warning | GID | Merrick, Polk | 6 hr |
| Jul 9, 2:57 PM CDT | Severe Thunderstorm Warning | GID | Merrick, Polk | 48 min |
| Jul 9, 3:23 PM CDT | Severe Thunderstorm Warning | GID | Clay, Fillmore, Hamilton, York | 52 min |
| Jul 9, 3:38 PM CDT | Severe Thunderstorm Warning | GID | Polk, York | 49 min |
| Jul 9, 3:47 PM CDT | Severe Thunderstorm Warning | GID | Clay, Fillmore, Hamilton, York | 58 min |
| Jul 9, 3:57 PM CDT | Areal Flood Advisory | GID | Fillmore, Hamilton, Polk, York | 4 hr |
| Jul 9, 4:40 PM CDT | Severe Thunderstorm Warning | GID | Clay, Fillmore, Hamilton, York | 65 min |
| Jul 9, 6:51 PM CDT | Severe Thunderstorm Warning | GID | Adams, Clay | 32 min |
Nearby
Flash Flood Warnings in Nebraska, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.